Author + information
- Received November 21, 2011
- Accepted December 1, 2011
- Published online June 5, 2012.
A 69-year-old man presented to the emergency department with muscle weakness and low blood pressure. His medical history included diabetic nephropathy and alcoholic dilated cardiomyopathy for which he had inserted a single-chamber implantable cardiac defibrillator. The admission electrocardiogram (A) caused confusion to the attending physician because of the oscillating baseline and pacemaker noncapture resembling cardiac asystole. The analysis by the cardiologist on call disclosed ventricular pacing rhythm with intermittent 2:1 capture at 40/min. There were markedly prolonged, low-amplitude QRS complexes that merged with T waves to form sinusoidal waves, suggestive of severe hyperkalemia. Blood gas analysis confirmed increased serum potassium concentration (8.1 mmol/l) due to acute renal failure. Management included intravenous calcium gluconate, sodium bicarbonate, and insulin followed by emergent dialysis that restored normal QRS morphology. This case illustrates end-stage cardiac electrophysiological effects of hyperkalemia that, by lowering cell-resting action potential and preventing repolarization, caused sinusoidal wave pattern and intermittent loss of ventricular capture.
- Received November 21, 2011.
- Accepted December 1, 2011.
- American College of Cardiology Foundation